MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER CENTURION VISION SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER CENTURION VISION SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE; UNIT, PHACOFRAGMENTATION
Catalog Number 8065750469
Medical Device Problem Codes Obstruction of Flow (2423); Excessive Heating (4030)
Health Effect - Clinical Codes Corneal Clouding/Hazing (1878); Eye Burn (2523); Intraocular Pressure Decreased (4468)
Date of Event 10/15/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A nurse reported that during cataract surgery, an ophthalmic handpiece was hot with white smoke emanated from the tip.The patient has experienced corneal wound burn and also cornea opacified with a small gap during the procedure in the left eye.The surgery was completed on the same day with another handpiece.The patient condition is improving.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information provided in sections d9, h3, h6 and h11.The product under investigation is not a serviceable device.Therefore, a service record review was not performed.A phaco handpiece (hp) was returned for testing on this investigation.A non-conformance based review of the serial number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for ¿complaints reported against this serial number¿ was performed.There were no similar complaints reported for the product¿s serial number (under investigation), with the same event code.The handpiece was received for testing.A visual assessment of the returned sample revealed a dented irrigation line.The returned sample was connected to a calibrated system.The handpiece tuned successfully and completed a five-minute burn-in test with the system set at 100% ultrasonic and torsional power.During the burn-in test, the temperature of the handpiece was measured and was found to be within specifications.A flow rate test was performed on the irrigation and aspiration lines of the handpiece which found the handpiece to meet manufacturer specifications.The handpiece was connected to dynamic tuning fixture (dtf) for stroke length testing on the longitudinal and torsional movements which found the handpiece to meet specifications.Therefore, based upon the information obtained, the root cause of the reported event(s) remains inconclusive.The potential causes of the reported ¿corneal burn, the handpiece becoming too hot, corneal opacity, hearing the occlusion tone, and chamber shallowing¿ can be attributed to surgical mitigations or surgical factors.By proactively implementing preventive strategies to optimize surgical outcomes, surgeons will prioritize patient safety during msics procedures.The handpiece was found to meet specifications.Therefore, based upon the information obtained, the root cause of the reported event(s) remains inconclusive.Manufacturer will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CENTURION VISION SYSTEM, ACCESSORY, OZIL TORSIONAL HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23704031
Report Number2028159-2025-01787
Device Sequence Number21500286
Product Code HQC
UDI-Device Identifier00380657504695
UDI-Public(01)00380657504695(17)300919(11)200921(10)13N1NV
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K121555
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065750469
Device Lot Number13N1NV
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/07/2025
Supplement Date Received by Manufacturer02/11/2026
Initial Report FDA Received Date12/03/2025
Supplement Report FDA Received Date03/06/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION SURGICAL PROCEDURE PAK.; CENTURION VISION SYSTEM (ACTIVE SENTRY).
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexFemale